Bounds for the counting function of the Jordan-Pólya numbers. (English) Zbl 1524.11051

A Jordan-Pólya number is a product of factorials. Such integers appear naturally as orders of various permutation groups. Given such a number, its representation as a product of factorials might not be unique. For example, if \(n\) is a Jordan-Pólya number then \(n!=n\cdot(n-1)!\) already produces two representations of this Jordan-Pólya number as a product of factorials. There are a few additional sporadic solutions such as \(9!=2!3!^2 7!\) and it is conjectured that these are the only Jordan-Pólya numbers which have nonnique representations as product of factorials. In the paper under review the authors put \({\mathcal J}(x)\) for the number of Jordan-Pólya numbers up to \(x\) and prove that the estimates \[\exp((2-\varepsilon)L(x))<{\mathcal J}(x)<\exp((4+\varepsilon)L(x)\log\log L(x))\] hold for all \(\varepsilon>0\) and \(x>x_{\varepsilon}\), where \(L(x):={\sqrt{\log x}}/\log\log x\). The proofs use estimates for prime numbers and smooth numbers. For the lower bound the authors only count Jordan-Pólya numbers which are representable as products of factorials of primes as such a representation uniquely describes the concerned Jordan-Pólya number.


11B65 Binomial coefficients; factorials; \(q\)-identities
11A41 Primes
11A51 Factorization; primality
11N05 Distribution of primes
Full Text: DOI arXiv

Online Encyclopedia of Integer Sequences:

Jordan-Polya numbers: products of factorial numbers A000142.


[1] De Angelis, V., Stirling’s series revisited, Amer. Math. Monthly 116 (2009), 839-843 · Zbl 1228.05024 · doi:10.4169/000298909X474918
[2] De Koninck, J.-M.; Luca, F., Analytic Number Theory: Exploring the Anatomy of Integers, Graduate Studies in Mathematics, vol. 134, American Mathematical Society, Providence, Rhode Island, 2012 · Zbl 1247.11001
[3] Ellison, W.; Ellison, F., Prime Numbers, Hermann, Paris, 1985 · Zbl 0624.10001
[4] Ennola, V., On numbers with small prime divisors, Ann. Acad. Sci. Fenn. Ser. AI 440 (1969), 16 pp · Zbl 0174.33903
[5] Erdös, P.; Graham, R. L., On products of factorials, Bull. Inst. Math. Acad. Sinica 4 (2) (1976), 337-355 · Zbl 0346.10004
[6] Feller, W., An introduction to probability theory and its applications, Vol. I, Third edition, John Wiley & Sons, Inc., New York-London-Sydney, 1968, xviii+509 pp · Zbl 0155.23101
[7] Granville, A., Smooth numbers: computational number theory and beyond. Algorithmic number theory: lattices, number fields, curves and cryptography, Math. Sci. Res. Inst. Publ. 44 (2008), 267-323, Cambridge Univ. Press, Cambridge · Zbl 1230.11157
[8] Luca, F., On factorials which are products of factorials, Math. Proc. Cambridge Philos. Soc. 143 (3) (2007), 533-542 · Zbl 1132.11017 · doi:10.1017/S0305004107000308
[9] Nair, S. G.; Shorey, T. N., Lower bounds for the greatest prime factor of product of consecutive positive integers, J. Number Theory 159 (2016), 307-328 · Zbl 1400.11016 · doi:10.1016/j.jnt.2015.07.014
[10] Rosser, J. B., The \(n\)-th prime is greater than \(n\log n\), Proc. London Math. Soc. (2) 45 (1938), 21-44 · Zbl 0019.39401
[11] Rosser, J. B.; Schoenfeld, L., Approximate formulas for some functions of prime numbers, Illinois J. Math. 6 (1962), 64-94 · Zbl 0122.05001 · doi:10.1215/ijm/1255631807
[12] Tenenbaum, G., Introduction à la théorie analytique des nombres, Collection Échelles, Belin, 2008 · Zbl 0788.11001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.